There is currently an incomplete understanding of adverse events related to electroconvulsive therapy (ECT) treatments. Much of the published literature is based either on a limited number of ECT providers or reports not representative of modern ECT practice.
We searched the Veterans Affairs (VA) National Center for Patient Safety database for reports of adverse events related to ECT. The type and the cause of the events were determined and aggregated. The number of ECT treatments given in the VA was used to develop estimated rates of mortality associated with ECT.
There were no deaths associated with ECT reported in any VA hospital between 1999 and 2010. Based on the number of treatments given, we estimate the mortality rate associated with ECT as less than 1 death per 73,440 treatments. The most common reported adverse events related to ECT were injury to the mouth (including dental and tongue injury) and problems related to paralysis.
Based on this VA data, ECT may be safer than is widely reported. The reported adverse events were generally rare and typically minor in severity. Simple steps may possibly result in further enhancements to ECT safety.
From the *Veterans Administration Medical Center, White River Junction, VT;†Department of Psychiatry, Dartmouth Medical School, Hanover, NH; and ‡Veterans Administration National Center for Patient Safety, Ann Arbor, MI and White River Junction, VT.
Received for publication August 3, 2010; accepted August 4, 2010.
Reprints: Bradley Watts, MD, MPH, VAMC (11Q), 215 N Main, White River Junction, VT 05009 (e-mail: firstname.lastname@example.org).
The views expressed in this article do not necessarily represent the views of the Department of Veterans Affairs or of the United States government.